Article Text

PDF
PS-106 Look-alike and sound-alike drug incidents in a hospital: a retrospective analysis
  1. E Michelet-Huot,
  2. JB Bacouillard,
  3. P Quillet,
  4. M Bonnet,
  5. C Mongaret,
  6. D Hettler
  1. CHU Reims Pharmacy, Marne, Reims, France

Abstract

Background Many medications have similarities in their appearance and/or the sound of their drug names. Confusion between these ‘look-alike and sound-alike (LASA)’ drugs can result in potentially harmful medication errors. These errors are often multifactorial and can occur at any step of the medication use process.

Purpose The aim of this study was to analyse all LASA drug incidents reported in a university hospital in order to prevent them and educate caregivers.

Material and methods A retrospective study was conducted over a 36 month period (September 2013–September 2016) in a university hospital. All reported LASA drug incidents were analysed. For each incident, ATC (Anatomical Therapeutic Chemical Classification System) drug class, step of the medication process, potential gravity for the patient (according to a tool validated by the National Health Authority) and corrective measures introduced were collected.

Results 28 LASA drug incidents were analysed. This represented 6.4% of the total medication errors reported. No incident was lethal, but 9 errors (32.1%) were classified as potentially lethal. For example, confusion between domperidone and digoxin, and administration of digoxin resulted in prolongation of hospitalisation. 16 of the 28 LASA drug incidents occurred during drug administration to the patient (57.0%). 20 of these 28 errors were confusion between the same ATC classes of drugs (71.4%). Opioids and antibiotics were the drugs most involved (respectively, 28.6% (n=8) and 14.3% (n=4)). Injectable forms were often involved (60.7%, n=17). 2 incidents were reported to the National Agency for Medicines and Health Products Safety. A local multidisciplinary medication safety committee defined preventive measures of LASA drug incidents: specific training for the pharmacy staff, placing warning stickers ‘confusion’ on storage bin and good drug storage practices in the care units.

Conclusion Medication errors caused by LASA drugs are frequent but are certainly underestimated. Their reporting must be encouraged in order to identify and prevent them in the future.

No conflict of interest

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.